Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 155, NWS Kansas City, MO

June 29, 2017Cooper County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 29, 2017, 8:30 PM CDT for Cooper County, Missouri. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2017, 8:30 PM CDT (01:30 UTC)
Expired
Jun 29, 2017, 9:00 PM CDT
In force
30 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Cooper County, MO

The radar

The Pleasant Hill radar (KEAX), 130 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 8:40 PM CDTHAIL 11 Nnw Boonville, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
973 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

399 
WUUS53 KEAX 300130
SVREAX
MOC053-300200-
/O.NEW.KEAX.SV.W.0155.170630T0130Z-170630T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
830 PM CDT THU JUN 29 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Central Cooper County in central Missouri...

* Until 900 PM CDT

* At 829 PM CDT, a severe thunderstorm was located near Pilot Grove,
  or 8 miles west of Boonville, moving east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Boonville, Pilot Grove and Lamine. 

This includes Interstate 70 in Missouri between mile markers 93 and
108.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3886 9264 3878 9275 3886 9296 3901 9293
      3900 9287 3898 9286 3897 9277 3898 9276
      3899 9272 3898 9270 3897 9263
TIME...MOT...LOC 0129Z 285DEG 24KT 3892 9289 

HAIL...1.50IN
WIND...60MPH
 
$$

Leighton
2 follow-up statements
757 
WWUS53 KEAX 300139
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
839 PM CDT THU JUN 29 2017

MOC053-300200-
/O.CON.KEAX.SV.W.0155.000000T0000Z-170630T0200Z/
Cooper MO-
839 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CENTRAL COOPER COUNTY...

At 838 PM CDT, a severe thunderstorm was located near Pilot Grove, or
near Boonville, moving east at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Boonville and Lamine. 

This includes Interstate 70 in Missouri between mile markers 95 and
108.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3886 9264 3878 9275 3886 9290 3898 9289
      3897 9277 3898 9276 3899 9272 3898 9270
      3897 9263
TIME...MOT...LOC 0138Z 283DEG 22KT 3891 9282 

HAIL...1.75IN
WIND...60MPH
 
$$

Leighton
940 
WWUS53 KEAX 300200
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
900 PM CDT THU JUN 29 2017

MOC053-300210-
/O.EXP.KEAX.SV.W.0155.000000T0000Z-170630T0200Z/
Cooper MO-
900 PM CDT THU JUN 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COOPER COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3886 9264 3878 9275 3886 9290 3898 9289
      3897 9277 3898 9276 3899 9272 3898 9270
      3897 9263
TIME...MOT...LOC 0200Z 285DEG 24KT 3887 9264 

$$

Leighton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:50 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 29, 6:50 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
650 PM CDT Thu Jun 29 2017

.Discussion...
Issued at 336 PM CDT THU JUN 29 2017

The MCS that pushes through this morning threw a wrench in the
forecast for the day by providing a large area of relatively stable
cooler air over the region.  The main impact of this occurring is
that the focus for convective development has shifted south from the
MO/IA border to down near the Missouri River. The focal point for
this development is going to be an elevated warm frontal boundary
around that is currently setting up right along the I-70 corridor. d
the 850mb level. An initial round of convection already sparked on
the elevated boundary around 700mb dropping nickel to quarter sized
hail and added some more precipitation to the metro area. This
synoptic setup looks to break the area into two different threats
for the CWA with the first one being flash flooding near the KC
Metro area and the second being severe weather near the KC Metro and
south into the warmer stable air near the surface warm frontal
boundary. For the hydro and flooding concern the main contributing
factors will be high PWAT values of 1.8 to 2.0", storm motion mostly
parallel to the warm frontal boundary, and the quasi-stationary
nature of this boundary for 6-9 hours this evening.  There will be
enough instability and shear for sustained convection with MUCAPE
values near 2500J/kg and 0-6km shear values near 30kts.  The added 1-
2" of rain through the metro this morning has dropped the flash
flood guidance for 1hr down to near 1.5" which will not be hard to
meet with a single thunderstorm so multiple storms would definitely
create potential issues through the KC Metro area.  For the severe
potential there is just enough shear to form up marginal supercells
or multicellular storm modes. Low level shear values are going to be
in the range for possible tornado development for the southern KC
Metro area closer to the surface boundary where more of a S-SE
surface wind exist.  Large hail is definitely a possibility with
damaging winds also possible from downdrafts, but a higher wind
chance as this becomes linear and shifts south.  An incoming
shortwave will finally help to push the low pressure over the
midwest to the east shifting the boundary that has been over the
area the last few days to the south.

This boundary is expected to shift south with weak high pressure
building into the region Friday through Sunday making for a fairly
nice weekend with dry conditions and temperatures in the mid to
upper 80s.  A shortwave will enter the Rockies Sunday night
developing a surface low over western Kansas which will lift this
boundary back up into the region as a warm frontal boundary.  This
will trigger a wet pattern as the shortwave stalls over the midwest.
PoPs remain relatively high from Monday through Thursday morning
unfortunately making the 4th of July a potential washout and even
adding the threat for flooding on a holiday weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 640 PM CDT THU JUN 29 2017

Challenging night for aviation interests given the multiple rounds
of convection that have already occurred with more anticipated
this evening and into the overnight hours. Models are struggling
to get a grip on how convection will evolve tonight, especially
given where the atmosphere has already been worked over earlier
today (i.e. STJ, MCI, etc.). Should a convective complex develop
overnight, it appears that IXD and maybe MKC have the better
chances of being directly impacted, with much more uncertainty
further north at MCI and STJ. Will monitor trends closely and
continue to make adjustments to future TAF issuances as needed.

By tomorrow morning, with plentiful moist grounds and lingering LL
moisture, lowered ceilings look to potentially impact the area
terminals. However, convection should remain south of the
terminals tomorrow.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Friday morning for KSZ025-057-102>105.

MO...Flash Flood Watch through Friday morning for MOZ001>006-011>017-
     020>025-028>033-037>039-043-044.

&&

Discussion...Barham
Aviation...lg
Hazardous weather outlook, Jun 29, 4:26 AM CDT, 16 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
426 AM CDT Thu Jun 29 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-300930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
426 AM CDT Thu Jun 29 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms will be possible this morning however, these storms
 are not expected to be severe.

 Several rounds of storms will be possible today. Conditions this
 afternoon and evening will be favorable for severe storms with large
 hail...damaging winds and a few tornadoes possible.

 With several rounds of storms possible today falling across already
 saturated soil there is also a flash flood threat. An additional 2
 to 4 inches of rain with locally higher amounts are possible. There
 will also be flooding along area rivers, creeks and streams.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Thunderstorms will continue into Friday morning however the severe
 threat will have diminished by then. However, there may be area and
 river flooding ongoing.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 29, 2:59 PM CDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
259 PM CDT THU JUN 29 2017

MOZ030-038-292045-
Ray MO-Lafayette MO-
259 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAY AND CENTRAL
LAFAYETTE COUNTIES UNTIL 345 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wellington, or 7 miles east of Buckner, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Higginsville, Lexington, Waverly, Wellington, Corder, Alma, Napoleon,
Camden, Fleming and Dover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3906 9354 3912 9411 3914 9410 3917 9413
      3920 9413 3923 9376 3921 9375 3921 9371
      3923 9368 3924 9357 3922 9356 3921 9352
      3916 9348
TIME...MOT...LOC 1957Z 269DEG 36KT 3916 9406

Leighton
Special weather statement, Jun 29, 6:29 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
629 PM CDT THU JUN 29 2017

MOZ039-300015-
Saline MO-
629 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SALINE COUNTY UNTIL
715 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blackburn, or 8 miles north of Sweet Springs, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshall, Blackburn and Mount Leonard.

This includes Interstate 70 in Missouri between mile markers 72 and
80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3901 9349 3917 9348 3923 9311 3906 9304
      3894 9317
TIME...MOT...LOC 2329Z 275DEG 24KT 3909 9343

Leighton
Special weather statement, Jun 29, 7:52 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
752 PM CDT THU JUN 29 2017

MOZ039-045-046-300145-
Saline MO-Pettis MO-Cooper MO-
752 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PETTIS...
SOUTHEASTERN SALINE AND NORTHWESTERN COOPER COUNTIES UNTIL 845 PM
CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Marshall, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshall, Nelson, Blackwater, Arrow Rock and Lamine.

This includes Interstate 70 in Missouri between mile markers 76 and
94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3890 9294 3891 9325 3909 9324 3913 9294
      3911 9294 3910 9291 3909 9290 3907 9293
      3902 9292 3901 9289 3902 9288 3899 9287
      3898 9284
TIME...MOT...LOC 0052Z 273DEG 22KT 3900 9319

Leighton

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:52 PM CDTSpecial Weather StatementEAXSaline53 min
Jun 29, 8:02 PM CDTSevere Thunderstorm WarningEAXCooper, Howard, Pettis, Saline28 min
Jun 29, 9:02 PM CDTSpecial Weather StatementEAXCooper43 min
Jun 29, 9:11 PM CDTAreal Flood AdvisoryEAXMacon6 hr
Jun 29, 9:25 PM CDTFlash Flood WarningEAXChariton, Linn, Macon, Randolph6 hr
Jun 29, 9:35 PM CDTSpecial Weather StatementEAXPlatte40 min
Jun 29, 9:51 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte39 min
Jun 29, 10:29 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte32 min
Jun 29, 10:55 PM CDTFlash Flood WarningEAXCaldwell, Carroll, Chariton, Daviess, Livingston3 hr
Jun 29, 10:59 PM CDTRiver Flood WarningEAXRay44 hr
Jun 29, 11:39 PM CDTFlash Flood WarningEAXChariton, Howard, Randolph3 hr
Jun 29, 11:41 PM CDTSpecial Weather StatementEAXHoward49 min
Jun 29, 11:52 PM CDTSevere Thunderstorm WarningEAXChariton, Howard, Randolph38 min
Jun 30, 12:45 AM CDTSpecial Weather StatementEAXJackson45 min
Jun 30, 12:54 AM CDTSpecial Weather StatementEAXRay51 min
Jun 30, 12:58 AM CDTFlash Flood WarningEAXBuchanan, Caldwell, Clay, Clinton, DeKalb3 hr
Jun 30, 1:40 AM CDTSpecial Weather StatementEAXSaline50 min
Jun 30, 2:00 AM CDTAreal Flood WarningEAXCaldwell, Carroll, Chariton, Daviess, Howard, Livingston and 3 more24 hr
Jun 30, 3:36 AM CDTAreal Flood WarningEAXCarroll, Chariton, Cooper, Howard, Lafayette, Saline24 hr
Jun 30, 3:45 AM CDTAreal Flood AdvisoryEAXBuchanan, Caldwell, Clay, Clinton, Platte, Ray12 hr
Jun 30, 4:46 AM CDTRiver Flood WarningEAXCooper, Saline57 hr
Jun 30, 4:56 AM CDTRiver Flood WarningEAXClay, Ray36 hr
Jun 30, 4:56 AM CDTRiver Flood WarningEAXHoward40 hr
Jun 30, 7:31 AM CDTRiver Flood WarningEAXBates, Cass, Henry66 hr
Jun 30, 8:50 AM CDTRiver Flood WarningEAXCass, Henry, Johnson47 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.